Hypomagnesaemia associated with long-term use of proton pump inhibitors

Gastroenterol Rep (Oxf). 2015 Aug;3(3):243-53. doi: 10.1093/gastro/gou054. Epub 2014 Aug 19.

Abstract

Hypomagnesaemia and associated hypocalcaemia and hypoparathyroidism have been increasingly recognised as rare long-term side-effects of proton pump inhibitors (PPIs). The PPIs may inhibit active magnesium (Mg) absorption by interfering with transcellular transient receptor potential melastatin-6 and -7 (TRPM 6 and 7) channels. More recent cell culture studies have suggested concomitant inhibition of passive Mg absorption by omeprazole. After being treated with a range of PPIs, the four patients in our case series developed hypomagnesaemia, which responded to withdrawal of therapy and initiation of Mg replacement. Their clinical course and management demonstrate key aspects of hypomagnesaemia associated with long-term use of PPIs.

Keywords: Proton pump inhibitors; hypocalcaemia; hypomagnesaemia.

Publication types

  • Case Reports